Texas, 2021

Hail in Texas, May 27, 2021

May 27, 2021 · NWS LUB · 2 events in 2 counties and zones

On the afternoon of the 27th, a dryline mixed to the edge of the caprock with ample instability to the east of this feature. However, only isolated thunderstorms developed with one producing hail up to ping pong size in Turkey (Hall County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 27th, a dryline mixed to the edge of the caprock with ample instability to the east of this feature. However, only isolated thunderstorms developed with one producing hail up to ping pong size in Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 5:15 PM CST, 46 minutes earlier.

Area forecast discussion, May 27, 5:15 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
615 PM CDT Thu May 27 2021

.AVIATION...
VFR conditions in place at all three terminals this evening. TSRA
is possible at all three terminals as the evening continues.
However, the exact location and timing of development is highly
uncertain. During the early morning low clouds will return to the
area with MVFR and IFR conditions possible across the entire
area. Rain shower and thunderstorms will once again be possible
tomorrow as well.

&&

.PREV DISCUSSION... /issued 247 PM CDT Thu May 27 2021/

SHORT TERM...
Another afternoon/evening of severe storms is in store across
portions of the southern Texas Panhandle, South Plains and Rolling
Plains. There are numerous surface based boundaries in/ or in
vicinity of the CWA for storms to initiate along as we approach
convective temperature over the next hour or two (~90-92F). An
outflow boundary reinforced by a synoptic cold front is currently
draped west to east across the southern Texas Panhandle, while a
dryline bulges east out of New Mexico and intersects with both the
Pacific front near Lubbock County and ThetaE axis that also extends
into Lubbock County...with more mixing evident on visible satellite
along fine lines in the Rolling Plains. MUCAPE currently around
5000J/K peaks in the southern South Plains and Rolling Plains, with
40-50kt Bulk Shear overspreading the region. Cirrus streaming
northeast from southern New Mexico is currently holding off a CU
field from developing on the Caprock with mostly healthy CU being
realized over the Rolling Plains. The CU field development was able
to eventually overcome the cirrus shield yesterday, and we expect
the same over the next few hours up on the Caprock.

Once storms develop we expect them to intensify quickly with
supercells: possible of producing very large hail, wind gusts up to
80mph or more, and tornadoes. Areas east of the escarpment where the
CU field is most robust are likely to initiate first, between 3-4pm
with a Bunkers motion of almost due easterly to ESE expected and
indicated in short term guidance. Once the dryline begins to retreat
and the synoptic front begins to impinge on the retreating dryline
late this afternoon/evening, increased coverage of convection is
expected across much of the South Plains. This activity should be a
mix of multicell with some discrete supercells, with hodagraphs
continuing to be favorable for tornadoes. Analogs indicate increased
chances for all severe modes ad the dryline retreats into the
evening hours. PWATs are generally over 1.25" so wherever deep
convection is sustained will have a threat of heavy rain and
potential flooding into the overnight hours.

Tomorrow the focus for best severe weather chances shifts to the
south as shortwave ridging moves in behind the trough helping to
drive todays storms. We remain in a marginal risk behind the
synoptic front though, as ample boundary layer moisture remains.
Primary concerns would be strong wind gusts from any convection that
is able to get going and marginally severe hail.

LONG TERM...
Friday night overnight into Saturday, the upper level pattern will
be transitioning from quasi-zonal flow to a brief period of ridging,
which will add a northerly component to the upper flow on Saturday.
At the surface and into the low levels, winds will remain easterly
to southeasterly as broad surface high pressure slowly builds in the
Midwest into the Great Lakes. The weak ridging aloft will result in
a period of subsidence and drying above about 800mb on Saturday.
In addition, the surface boundary will likely remain stalled south
of the CWA, and the resulting lack of coherent surface convergence
will provide a relative minimum in convective coverage on
Saturday. Despite this, overcast skies look to prevail as the low
level easterly flow and a warm nose/capping inversion keep the
top of the boundary layer saturated. While convective coverage and
severe weather potential look to be lower on Saturday due to
these factors, isolated showers and thunderstorms are still
possible.

On Sunday, upper level flow amplifies again as a 500mb trough digs
into northern Mexico. As flow aloft transitions back to
southwesterly, 500mb height falls will act to steepen mid and upper
lapse rates, increasing instability throughout the day Sunday. With
high pressure still centered over the Upper Midwest, south to
southeasterly surface flow and robust moisture advection will
continue locally. Late Sunday, the upper trough over northern Mexico
looks to phase with a shortwave trough pivoting over south-central
Canada. With PVA increasing and the upper height falls, a surface
trough will form in the vicinity of the TX/OK Panhandles/Southern
Kansas. This will provide a focus for convection to initiate, and
precipitation will spread south into the CWA as the trough and
associated surface boundary drift southward on Sunday evening. With
PWATs possibly approaching 1.2" to 1.3", this period from Sunday
evening into Monday will need to be watched closely, as the
potential exists for heavy rain, training convection, and flooding.

The phasing of these two systems will likely keep the southern
trough progressing eastward and maintaining a positive tilt during
the early part of next week. Guidance seems to have backed off from
pinching the southern trough off and stalling it as a closed low
over the Baja California coast. After Monday, the forecast depends
heavily on the evolution of the upper flow and the magnitude/phasing
of the southern trough. At this time, precipitation chances appear
to linger next week as the surface pattern seems to remain
complicated with a low deepening somewhere within the Great Plains
and possibly sending another frontal boundary our way. Locally, a
southerly component looks to remain within the low level flow,
keeping moisture present and dryline impacts relevant. Consequently,
convection remains possible each day next week, with severe weather
possible as well. It is too early to try to resolve any specific day-
to-day details regarding the evolution of convection and severe
weather. However, severe chances do look to remain non-zero into at
least the middle of next week. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/28
Hazardous weather outlook, May 27, 11:13 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1213 PM CDT Thu May 27 2021

TXZ021>044-281715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1213 PM CDT Thu May 27 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop to the
east of the dryline this afternoon and evening, then move to the
east, likely expanding in coverage with time. Ample instability and
sufficient winds aloft should yield an environment favorable for
supercells that will be capable of producing hail in excess of 2
inches in diameter, wind gusts to 80 mph, localized flooding, and
tornadoes. The greatest risk of severe weather is to the east of a
Brownfield to Tulia line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential for severe thunderstorms continue during the afternoon
and evening both tomorrow and Saturday, along with the possibility
of heavy rain, and flooding. Thunderstorm chances return late Sunday
through at least the middle of next week, with all modes of severe
weather possible once again, including heavy rain and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, May 27, 5:42 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
642 PM CDT Thu May 27 2021

TXZ024-025-280015-
Briscoe TX-Hall TX-
642 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR HALL AND EASTERN BRISCOE COUNTIES
UNTIL 715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Silverton, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Memphis, Turkey, Caprock Canyon State Park, Quitaque, Valley Schools,
Brice, Lakeview and Plaska Community.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3463 10042 3436 10090 3436 10113 3465 10128
      3475 10115 3475 10042
TIME...MOT...LOC 2342Z 216DEG 32KT 3464 10116

55

The radar

The Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hall

When
May 27, 6:01 PM CST to 6:07 PM CST
Where
Hall County, 0.65 mi WNW of Turkey to 1.41 mi SSW of Turkey
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.405, -100.890

Several reports were received of a swath of severe hail up to golf ball size from just north of Turkey to just south of Turkey.

Hail, Cottle

When
May 27, 6:52 PM CST
Where
Cottle County, 6 mi N of Paducah
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
34.107, -100.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953217, 953218.